Incessant COVID-19 Vaccine-Related Myopericarditis: What Next?
A 60-year-old with a history of hypertension, obstructive sleep apnea, moderate-severe psoriasis and hypogonadism presents to the emergency department (ED) with severe chest pain when he lies down after receiving four full doses of mRNA-1273 (Moderna) vaccine.
He received his initial primary series in early 2021 followed by a second primary series 6 month later. A week after the fourth dose, he noticed a decline in his athletic performance due to fatigue and dyspnea. This was followed by an ED visit due to exertional chest pressure, facial swelling, nausea and vomiting 1 week thereafter. Notable medications included IL-23 inhibitor guselkumab (Tremfya®) for psoriatic disease and testosterone replacement therapy.
His exam was notable for: BP 140/80 mmHg, HR 64 bpm, T 98.1 C, and SpO2 98%. No skin redness or hives. Electrocardiogram (ECG) showed normal sinus rhythm without PR depressions or ST elevations. Laboratory workup was significant for high sensitivity troponin T (hsTnT) 34 and 34 ng/l (Normal <14 ng/l), N-terminal pro-brain natriuretic peptide (NT-proBNP) 304 pg/ml (Normal <900 pg/ml), erythrocyte sedimentation rate (ESR) 11 mm/h (Normal <30 mm/h), high sensitivity C-reactive protein (hs-CRP) 3.7 mg/l (Normal <3 mg/l) and no peripheral eosinophilia. No pulmonary emboli were seen on computer tomography pulmonary angiography. Transthoracic echocardiography (TTE) demonstrated normal ventricular and valvular function, and no wall motion abnormalities or pericardial effusion. He was discharged with 4 days of prednisone for presumed allergic reaction after 2 days of hospitalization. One week after completion of steroids he developed recurrent chest pain and dyspnea. He was restarted on prednisone 40 mg daily and referred to outpatient cardiology. He underwent a right and left heart catheterization that revealed nonobstructive coronary artery disease, normal hemodynamics but with elevated filing pressures. Despite ongoing steroids and starting diuretics, the dyspnea on exertion and chest pain progressively worsened leading to a return to the ED.
He was afebrile and normotensive without tachycardia or pericardial friction rub. ECG showed normal sinus with diffuse ST elevations (Figure 1).
Laboratory workup was significant for hsTnT 559 ng/l, NT-proBNP 235 pg/ml, ESR 42 mm/h and hs-CRP 207 mg/l. Cardiac magnetic resonance imaging (cMRI) demonstrated normal ventricular systolic function, focal transmural late gadolinium enhancement (LGE) of the mid to apical lateral wall, circumferential LGE of the pericardium, and a small pericardial effusion (Figure 2). The unaffected myocardium had normal native T1-relaxation times and extracellular volume fraction. Prednisone was discontinued and he was discharged on indomethacin and colchicine after significant improvement in the chest pain with a diagnosis of myopericarditis.
A week later (7 weeks following his index presentation) he re-presented to the ED with recurrence of severe recumbent chest pain. His exam was notable for distant heart sounds and an absence of pericardial friction rub, BP 106/72, HR 98, T 97.6 and SpO2 94%. ECG revealed normal sinus rhythm with resolution of ST elevations. Laboratory workup was significant for down trending hs-TnT (35) with persistently elevated inflammatory markers (ESR 49 and hs-CRP 165). TTE demonstrated normal ventricular and valvular function, and a large circumferential pericardial effusion with echocardiographic evidence of tamponade physiology (Figure 3). He underwent an urgent pericardiocentesis with an opening pressure of 44 mmHg and 670 mL of serosanguinous pericardial fluid was drained. Microscopy, gram stain, cultures, cytology, and mycobacterial pericardial fluid analyses were unrevealing.
Which of the following is the next best step in management of incessant myopericarditis for this patient?